Alert archive / New Mexico / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 111, NWS Albuquerque, NM

August 16, 2001Los Alamos County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 16, 2001, 5:08 PM MDT for Los Alamos County, New Mexico. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 16, 2001, 5:08 PM MDT (23:08 UTC)
Expired
Aug 16, 2001, 5:30 PM MDT
In force
22 min
Issued by
NWS Albuquerque, NM
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Los Alamos County, NM

The radar

The Albuquerque radar (KABX), 98 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 11.1 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2001-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 251 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2001-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
251 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1311 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

234 
WUUS55 KABQ 162309
SVRABQ
NMC028-162330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
508 PM MDT THU AUG 16 2001

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOS ALAMOS COUNTY IN NORTH CENTRAL NEW MEXICO

* UNTIL 530 PM MDT

* AT 506 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A   SEVERE THUNDERSTORM ABOUT 4 MILES NORTH OF LOS ALAMOS...MOVING 
SOUTHWEST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER LOS ALAMOS AT 515 PM MDT

SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE
HAIL. MOVE INDOORS AND AVOID WINDOWS.

LAT...LON 3589 10624 3599 10631 3591 10638 3583 10626

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 4:25 PM MDT, 43 minutes earlier.

Area forecast discussion, Aug 16, 4:25 PM MDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
425 PM MDT THU AUG 16 2001

WEAK UPPER DISTURBANCE W CO/E UT...ALONG WITH A BIT OF A H5 COLD POOL
AND UPPER LEVEL DIFFLUENCE AND WEAK SPEED MAX IN THE UT/W CO AREA...
DROPPING SEWRD...DID MANAGE TO TRIGGER A FEW SHOWERS AND STORMS AS
FAR W IN NM AS THE CHUSKAS SOUTHWARD. ALSO NOTING RATHER RAPID
DEVELOPMENT IN RIO ARRIBA COUNTY...LIKELY IN PART HELPED BY DYNAMICS
OF SAID UPPER DISTURBANCE. STILL A LITTLE BETTER MOISTURE CENTRAL
MOUNTAIN CHAIN AND EASTWARD FOR FEATURE TO ACT ON...BUT JUST ENOUGH
THAT WILL KEEP IN MOSTLY LOW EVENING POPS W TONIGHT. MESO ETA
BOUNDARY LAYER INDICATIONS ARE THAT NEAR SURFACE FLOW INCREASES
FROM MAINLY S THROUGH ABOUT 06Z ACROSS RIO GRANDE VALLEY WHICH COULD
HELP MAINTAIN S/SE BOUND STORMS HEADING TOWARD THAT AREA. EXPECT A
BIT FURTHER DRYING FOR MOST OF NW AND PARTS CENTRAL NM FRI AND LITTLE
OR NO LOW LEVEL MOISTURE RECHARGE FROM E/SE. MODELS DISAGREE SHARPLY
WITH POSITION OF WEAK SURFACE BOUNDARY BY LATE FRI ACROSS E NM. PICK
A LOCATION...ANYWHERE FROM EXTREME NE CORNER NM BY 00Z SAT OR SE NM.
SINCE HARD TO FIND SIGNIFICANT BOUNDARY N/NE OF NM THIS
AFTERNOON...AND MODELS IN SUCH DISAGREEMENT...WON/T EMPHASIZE IT MUCH
THOUGH WILL INCREASE POPS SLIGHTLY NE FRI AND FRI NITE. OVERALL AGREE
GENERALLY...WITH A FEW TWEAKS...WITH FWC TEMPS AND POPS. NO MAJOR
CHANGE TO EXTENDED. 43

ABQ BA 061/091 062/093 063 43211
SAF BA 054/087 054/088 055 43211
TCC BB 062/093 065/092 065 43222

.ABQ...NONE.

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 4:04 PM MDTFlash Flood WarningABQMora116 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.